Kansas, 2011Damaging Winds in Kansas, July 24, 2011
July 24, 2011 · NWS DDC · 3 events in 3 counties and zones
As had been the case all most all summer, extreme day time heating helped to generate isolated high based thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As had been the case all most all summer, extreme day time heating helped to generate isolated high based thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 24, 3:39 AM CST, 10 hours 1 minute earlier.
Area forecast discussion, Jul 24, 3:39 AM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT SUN JUL 24 2011
.DISCUSSION...
DAYS 1-2...
40-50KT UPPER LEVEL JET WAS LOCATED OVER NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA AT 00Z SUNDAY. AT THE SURFACE A COLD FRONT EXTENDED ACROSS
SOUTHERN NEBRASKA INTO NORTHWEST KANSAS. FURTHER NORTH AN UPPER LEVEL
TROUGH/LOW WAS LOCATED ACROSS SOUTH CENTRAL CANADA JUST EAST OF THE
ROCKIES. THIS UPPER TROUGH WILL CROSS THE SOUTHERN CANADIAN PLAINS OVERNIGHT
AND THEN AS IT APPROACHES THE WESTERN GREAT LAKES LATER THIS MORNING
HIGH PRESSURE AT THE SURFACE WILL START TO MOVE SOUTHEAST ACROSS THE
NORTHERN PLAINS. THE COLD FRONT LOCATED NEAR THE BORDER OF KANSAS AND
NEBRASKA EARLIER THIS EVENING WILL DROP SOUTH AND CURRENTLY IS EXPECTED
TO BECOME NEARLY STATIONARY ACROSS SOUTHWEST KANSAS DURING THE AFTERNOON.
ONLY THE NAM NORTH OF COLD FRONT INDICATED A COOLING IN 850MB TEMPERATURES
BETWEEN 18Z AND 00Z MONDAY. GFS AND ECMWF DO NOT AND AT THIS TIME IT
APPEARS THAT THE COOLING FROM THE NAM IS DUE TO THE CONVECTION IT GENERATES
DURING THE EARLY AFTERNOON. ALTHOUGH IT DOES APPEARS SOME AFTERNOON
CONVECTION WILL BE POSSIBLE HAVE DECIDED TO CONTINUE TO FAVOR THE WARMER
GFS AND ECMWF TEMPERATURES AT THIS TIME GIVEN THAT THE 18Z TEMPERATURES
FROM THE NAM, GFS AND ECMWF ALL CONTINUES TO SUPPORT TEMPERATURES WARMING
BACK AT LEAST INTO THE MIDDLE 90S NORTH OF THE FRONT BEFORE CONVECTION
BEGINS. SOUTH OF THIS FRONT ANOTHER HOT DAY IS EXPECTED WITH HIGHS REBOUNDING
BACK INTO THE 100 TO 105 DEGREE RANGE. THESE TEMPERATURES IN SOUTH CENTRAL
KANSAS COMBINED WITH THE EXPECTED AFTERNOON DEWPOINT CONTINUES TO SUPPORT
THE PREVIOUS SHIFT THOUGHTS ABOUT EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES
FOR THIS AREA TODAY.
AS FOR PRECIPITATION CHANCES...WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE
TO ROTATE AROUND AN UPPER HIGH WHICH WILL BEGIN TO SLOWLY MOVE WESTWARD
ACROSS THE CENTRAL AND SOUTHERN PLAINS DURING THE DAY. ONE OF THESE
UPPER WAVES WILL BE ROTATING AROUND THIS UPPER HIGH EARLY THIS AFTERNOON
AND BASED ON THE LOCATION OF THE RIGHT ENTRANCE REGION OF A 50-60KT
UPPER JET ALONG WITH THE LOCATION OF THE 700MB DEFORMATION ZONE FORECAST
BY BOTH THE NAM AND GFS NORTH OF THE SURFACE BOUNDARY WILL KEEP CHANCE
POPS GOING FOR MUCH OF THE AREA. DID HOWEVER ADJUST THE HIGHER CHANCES
A LITTLE FURTHER NORTH SUNDAY AFTERNOON GIVEN THE TRACK OF THE 500MB
VORT LOBE AND LOCATION OF 850MB WARM AIR ADVECTION DEVELOPING NORTH
OF THE SURFACE FRONT.
ON MONDAY THE UPPER HIGH WILL CONTINUE TO MOVE WESTWARD TOWARDS THE
ROCKIES/4 CORNERS AREA. THE SURFACE FRONT WILL REMAIN NEARLY STATIONARY
ACROSS WESTERN KANSAS DURING THE DAY AS HIGH PRESSURE AT THE SURFACE
EXITS THE NORTHERN PLAINS AND BEGINS TO MOVE INTO THE MISSISSIPPI VALLEY.
850MB TEMPERATURE TRENDS CONTINUE TO SUGGEST HIGHS IN THE UPPER 90S
TO AROUND 100 DEGREES ON MONDAY WHICH IS CLOSE TO THE PREVIOUS FORECAST.
AS A RESULT NO MAJOR ADJUSTMENTS PLANNED EARLY THIS MORNING. ALSO ONCE
AGAIN SCATTERED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN
PORTIONS OF WESTERN KANSAS...ESPECIALLY NEAR THIS SURFACE FRONT OR WHERE
ANY LINGERING OUTFLOW BOUNDARY WILL BE LOCATED FROM THE PREVIOUS NIGHTS
STORMS. WILL THEREFORE INSERT SLIGHT CHANCE FOR THUNDERSTORMS ALONG
AND NORTHEAST OF THIS SURFACE BOUNDARY WHERE BETTER MOISTURE WILL LOCATED
AND WHERE SOME 850MB WARM AIR ADVECTION STARTS TO IMPROVE MONDAY EVENING
EAST OF THE 700MB BAROCLINIC ZONE.
DAYS 3-7...
HAVE BLENDED THE EXTENDED FORECAST WITH 24.00Z ECMWF AND 24.00Z CONSALL.
THIS RESULTED IN FAIRLY INSIGNIFICANT CHANGES TO THE ONGOING FORECAST.
MY PERIOD CAN BE SUMMED UP BY HEAT, AN OPPORTUNITY FOR STORMS, AND THEN
MORE HEAT. THE HOTTEST PERIOD LOOKS TO BE TUESDAY AND WEDNESDAY. A
500 HPA RIDGE PLANTS ITSELF ACROSS THE SOUTHERN AND CENTRAL PLAINS WITH
HEIGHTS AROUND 595 DECAMETERS. 850 HPA TEMPERATURES ARE EXPECTED TO
BE IN THE 28 TO 30 DEG C RANGE WHICH SUPPORTS SURFACE TEMPERATURES IN
THE 100 TO 106 DEG F RANGE. STILL MAINTAINED GHOSTS POPS THROUGH MIDWEEK.
THE SYNOPTIC PATTERN CHANGES AS A SHORTWAVE TROUGH SKIRTING ACROSS THE
NORTHERN PLAINS AND INTO THE GREAT LAKES PUSHES THE RIDGE FURTHER EAST
TOWARDS THE CAROLINA'S. 500 HPA TEMPERATURES COOL FROM -4 DEG C TO -6
DEG C TOWARDS THE END OF THE BUSINESS WEEK. THE AFOREMENTIONED UPPER
LEVEL WAVE WILL PUSH A COLD FRONT ACROSS KANSAS THURSDAY AND THIS BOUNDARY
WILL STALL ACROSS THE SUNFLOWER STATE FRIDAY. THIS BOUNDARY WILL BE
THE IMPETUS FOR SHOWERS AND THUNDERSTORMS. BOTH THE GFS AND ECMWF CONTINUE
TO INDICATE A FAIR AMOUNT OF LIFT AND VERTICAL VELOCITIES WITH THIS
SYSTEM SO AND KEPT FAIRLY HIGH CHANCE POPS (HIGH FOR THE EXTENDED PERIOD)
IN THE GRIDS. THIS EVENT STILL LOOKS LIKE TO BE THE BEST CHANCE AT MORE
SIGNIFICANT RAINS ACROSS MY CWFA. DECENT MOISTURE LOOKS LIKE TO BE PLACE
WITH SURFACE DEWPOINTS IN THE LOW TO MID 60S AND 700 HPA DEWPOINTS AROUND
8 DEG C. HAVE CONTINUED THE TREND OF "LOWER" MAXIMUM TEMPERATURES (90S
- OR SEASONAL LEVELS) THURSDAY AND FRIDAY. THE WARMEST ZONES SHOULD
BE TOWARDS THE OKLAHOMA BORDER AS A RESULT OF ADIABATIC COMPRESSIONAL
WARMING AHEAD OF THE FRONT AND THE STALLING OF THE SURFACE BOUNDARY.
HOT WEATHER LOOKS TO RETURN NEXT WEEKEND AS THE 500 HPA RIDGE RETROGRADES
TO THE WEST AND OVER THE PLAINS WITH 500 HPA HEIGHTS RETURNING TO AROUND
595-600 DECAMETERS. INCREASING THICKNESS FIELDS WOULD SUPPORT TEMPERATURES
BACK IN THE LOW 100S WITH MAINLY A DRY FORECAST.
THE RIDGE MAY CONTINUE TO MOVE TO THE WEST BEYOND NEXT WEEKEND WHICH
WOULD FAVOR NORTHWESTERLY FLOW ALOFT. SUCH FLOW IS MORE CONDUCIVE TO
MCS'S. THE GWO IS IN PHASE SPACE 4 AND INTERPOLATION PUT IT IN PHASE
SPACE 5 WHICH FAVORS A LESS RIDGE AMPLIFIED PATTERN AND MORE ZONAL FLOW
ACROSS THE CONUS. THE GFS AND ECMWF ARE OUT OF PHASE AT THIS POINT SO
DON'T HAVE GREAT CONFIDENCE ON WHEN THE SECOND BOUT OF ABOVE NORMAL
TEMPERATURES WILL SUBSIDE TO MORE SEASONAL LEVELS YET. -SUGDEN
&&
.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN KANSAS
EARLY THIS MORNING. LOCAL AREAS OF MVFR ARE POSSIBLE IN AND NEAR THE
STORMS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AS A
FRONTAL BOUNDARY APPROACHES FROM THE NORTH. WILL GO AHEAD AND INSERT
CB GROUPS IN THE 12Z TAFS. WILL NOT GET TOO FANCY WITH TIMING SINCE
STORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE REGION DUE TO VERY
LITTLE CIN AS DEPICTED BY THE MOST RECENT RUN OF THE HRRR. STORMS COULD
PRODUCE GUSTS UP TO 50 KNOTS THIS AFTERNOON AND THROUGH THE EARLY EVENING.
WINDS WILL BE OUT OF THE SE TO S WITH A MAGNITUDE OF 10 TO 15 KTS. -SUGDEN
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 100 72 101 72 / 30 30 10 20
GCK 99 70 100 72 / 30 30 10 10
EHA 98 69 99 72 / 20 20 20 10
LBL 101 71 101 73 / 20 20 10 10
HYS 96 71 98 73 / 30 30 20 20
P28 104 75 102 75 / 20 20 20 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ090.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ089.
&&
FN18/36/36
Hazardous weather outlook, Jul 24, 2:53 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CDT SUN JUL 24 2011
KSZ030-031-043>046-061>066-074>081-084>090-250900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 AM CDT SUN JUL 24 2011 /253 AM MDT SUN JUL 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR BARBER COUNTY UNTIL
8 PM CDT. A HEAT ADVISORY IS IN EFFECT TODAY FOR COMANCHE COUNTY UNTIL
8 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND EARLY TONIGHT. ANY
THUNDERSTORM WHICH DOES DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 60 MPH AND HAIL THE SIZE OF PENNIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT CHANCE FOR THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON
AND MONDAY EVENING NORTHEAST OF A LINE EXTENDING FROM GARDEN CITY TO
MEDICINE LODGE. ANY STORM WHICH DOES DEVELOP ON MONDAY WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS.
VERY HOT TEMPERATURES OF 100 TO 106 DEGREES ARE LIKELY AGAIN TUESDAY
AND WEDNESDAY AFTERNOONS. THESE TEMPERATURES IN COMBINATION WITH MODERATE
LEVELS OF ATMOSPHERIC MOISTURE WILL CREATE HEAT INDICES OF 105 TO 109
DEGREES IN THE AFTERNOON THROUGH EARLY EVENING. A HEAT ADVISORY OR EXCESSIVE
HEAT WARNING MAY BE NEEDED IN FUTURE FORECASTS. CITIZENS ARE ENCOURAGED
TO PLAN AHEAD FOR HOT WEATHER CONDITIONS.
THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY ACROSS MUCH OF
THE REGION. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 10 PM.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
18/36
Thunderstorm Wind, Kiowa
- When
- July 24, 1:40 PM CST
- Where
- Kiowa County, 4.69 mi NNE of Joy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.660, -99.360
Winds were estimated to be at least 60 MPH. Several 2 inch diameter tree branches were blown down.
Thunderstorm Wind, Pratt
- When
- July 24, 1:55 PM CST
- Where
- Pratt County, 0.88 mi NW of Pratt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -98.740
Thunderstorm Wind, Comanche
- When
- July 24, 3:30 PM CST
- Where
- Comanche County, 4.84 mi S of Protection
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.130, -99.480
A six inch diameter tree branch was blown down. Also a six foot diameter stock tank was blown from inside a shed to 1/4 mile away from it's beginning location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338614, 338618, 338617.